Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 79, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 16, 2022, 3:38 PM MDT for Mora County, San Miguel County, Taos County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2022, 3:38 PM MDT (21:38 UTC)
- Expired
- Jul 16, 2022, 6:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Mora County, NM, San Miguel County, NM, Taos County, NM
The radar
The Albuquerque radar (KABX), 160 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -603 J/kg
- Mixed-layer LCL
- 4546 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
566
WGUS55 KABQ 162138
FFWABQ
NMC033-047-055-170045-
/O.NEW.KABQ.FF.W.0079.220716T2138Z-220717T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
338 PM MDT Sat Jul 16 2022
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
The Hermits Peak Calf Canyon Burn Scar in...
South Central Taos County in north central New Mexico...
Western Mora County in northeastern New Mexico...
Northwestern San Miguel County in northeastern New Mexico...
* Until 645 PM MDT.
* At 338 PM MDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the Hermits Peak Calf
Canyon Burn Scar. Between 0.5 and 1 inch of rain has fallen.
Additional rainfall amounts of 0.5 to 1.25 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
Excessive rainfall over the burn scar will impact Manuelitas Creek,
Sapello River, Rio San Jose, Santiago Creek, Rito Cebolla, Rio La
Casa, Vigil Creek, Coyote Creek, Mora River, and La Canada del
Carro. The debris flow can consist of rock, mud, vegetation and
other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Hermits
Peak Calf Canyon Burn Scar.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of areas in and around
the Hermits Peak Calf Canyon Burn Scar.
* Some locations that will experience flash flooding include...
Mora, Ledoux, Morphy Lake State Park, Cleveland, Tierra Monte, La
Cueva, Holman, Gascon, Sapello, Chacon, South Carmen, Monte
Aplanado, Luceros, Rainsville, Rociada, Manuelitas, Golondrinas,
El Turquillo, San Ignacio and Guadalupita.
This includes the following highways...
State Road 94 between Mile Markers 1 and 18.
State Road 266 between Mile Markers 0 and 6.
State Road 276 between Mile Markers 0 and 5.
State Road 518 between Mile Markers 9 and 47.
State Road 434 between Mile Markers 0 and 14.
State Road 283 near Mile Marker 13.
State Road 105 between Mile Markers 0 and 9.
State Road 121 between Mile Markers 0 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Hermit's Peak Calf
Canyon fire burn area.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
&&
LAT...LON 3602 10555 3612 10556 3611 10546 3617 10543
3618 10536 3617 10537 3619 10528 3614 10522
3606 10521 3589 10514 3578 10510 3573 10517
3573 10529 3574 10535 3574 10542 3579 10545
3582 10555 3598 10549
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
33What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 3:04 PM MDT, 34 minutes earlier.
Area forecast discussion, Jul 16, 3:04 PM MDT, 34 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 304 PM MDT Sat Jul 16 2022 .SYNOPSIS... Daily rounds of showers and thunderstorms will mix with hot temperatures through the forecast period. The heat is expected to reach its apex on Monday and Tuesday, with many locales climbing near or above the century mark. A backdoor front arriving Tuesday will bring some relief to the heat through the end of the week. Hit and miss storms will be possible each afternoon, bringing with them the chance for locally heavy rainfall and subsequent flash flooding. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)... Water vapor imagery indicates a shortwave trough dropping southeastward over the central Rockies and much of the high terrain of CO is responding with convective initiation per infrared satellite imagery. Cells have been much more sparse in NM this afternoon, but additional initiation will continue over the higher terrain in northern and western tiers of the state through the afternoon. By the early evening a few mesoscale cold pools may make their way off the higher terrain, inducing a few additional cells through the evening hours. Also this evening, a more substantial convectively-aided surface boundary is expected to drop out of CO and into north central to northeastern. While this surface front/outflow boundary may not trigger much additional convection in our CWA this evening, it may set the stage for an increase and expansion of storms into Sunday. The boundary is expected to induce an easterly wind toward the Glorieta Pass and Tijeras canyon near or shortly after midnight, leading to gusty overnight winds (20 to 30 mph) at Santa Fe and Albuquerque. North northeast winds in northeast NM will veer more easterly into Sunday afternoon while a moist southeasterly return flow sets up over the remainder of the plains and over most other zones within the forecast area. This will provide some upslope on the east faces of the Sangre de Cristos and in the eastern plains where an increased storm count is expected, but the consensus from modeled QPF solutions is that most remaining areas may not see much change from today’s coverage. In fact, a swath of stable air (per lifted indices and theta-E) is depicted over the south central mountains, highlands and the lower Rio Grande valley so no storms are anticipated in these areas Sunday afternoon. The aforementioned surface boundary arriving out of CO should also provide a couple to a few degrees of cooling, enough to keep daytime highs from encroaching upon records or heat advisory criteria Sunday afternoon. LONG TERM...(MONDAY THROUGH FRIDAY)... The long term forecast is off to a piping hot start, with several locales across the forecast area eyeing triple digit high temperatures. The Four Corners High wobbles about the Desert Southwest, strengthening on Monday and Tuesday and flirting ever closer with reaching 600 dam. The threat of sweltering conditions will spread westward Monday and Tuesday, where locales along the RGV may be party to hitting the century mark. Slight relief is expected by midweek when a backdoor cold front slides down the eastern plains while the upper high retrogrades west. This will cool things down somewhat into Friday but temperatures will still remain above normal. The persisting high pressure, along with recurrent monsoon moisture, will bring the possibility for showers and thunderstorms each afternoon. Convective potential will be enhanced on Tuesday across northeastern NM thanks to the touring backdoor front. The continued relaxed flow aloft will aid in the potential for slow and erratic storm motion, maintaining the risk for flash flooding, especially across recent burn scars. 52/12 && .FIRE WEATHER... The weather pattern will stay aligned with a typical mid-July monsoon regime with high pressure aloft staying in close proximity to NM while ebbs and flows of moisture continue fluctuating over the state. This will keep critical fire weather conditions from developing over the next several days. Prevailing winds will generally stay light to moderate outside of an occasional frontal intrusion and any localized brief thunderstorm outflows. Good to excellent humidity recovery will be common each night and during the early morning hours, and scattered footprints of beneficial wetting rainfall will be observed each afternoon and evening. However, due to the slow storm motions and sufficiently heavy rainfall rates, the concerns for wildfire burn scar flash flooding will also continue with an increased threat for northern scars tomorrow (Sunday) and also again during much of the latter half of next week. 52 && .AVIATION... 18Z TAF CYCLE Scattered showers and thunderstorms will take shape again today, favoring the northern mountains and perhaps secondarily the western high terrain. Thunderstorms will be very slow-moving and capable of brief heavy downpours that will temporarily reduce ceilings and visibility along with the threat of gusty downburst winds, lightning and small hail. Storms will reduce in coverage significantly through the late evening. A possible surface boundary could shift winds in parts of north central to northeastern New Mexico, but any gusts will likely remain at or below 25 kt and would be strongest immediately downwind of favored canyons (near KSAF and KABQ). Hot temperatures and high density altitude readings will create poor performance for some aircraft. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 68 99 68 98 / 20 20 20 10 Dulce........................... 55 92 56 92 / 30 50 30 30 Cuba............................ 60 91 60 92 / 20 30 20 10 Gallup.......................... 61 94 59 94 / 20 30 30 20 El Morro........................ 59 88 58 88 / 20 30 30 30 Grants.......................... 60 91 58 91 / 20 30 20 20 Quemado......................... 60 91 59 90 / 20 20 30 30 Magdalena....................... 63 91 63 91 / 10 10 5 10 Datil........................... 58 88 58 88 / 20 20 10 20 Reserve......................... 60 96 59 95 / 20 20 20 30 Glenwood........................ 66 99 66 97 / 20 20 20 20 Chama........................... 52 84 53 85 / 30 60 40 30 Los Alamos...................... 63 87 64 88 / 20 40 20 20 Pecos........................... 61 87 60 90 / 20 50 20 20 Cerro/Questa.................... 51 83 52 87 / 40 60 30 40 Red River....................... 45 77 46 81 / 40 70 30 40 Angel Fire...................... 44 79 41 82 / 30 70 30 30 Taos............................ 55 87 55 90 / 30 60 30 30 Mora............................ 55 83 55 86 / 20 60 30 20 Espanola........................ 63 94 63 96 / 20 40 20 20 Santa Fe........................ 63 89 63 93 / 20 40 20 20 Santa Fe Airport................ 61 93 61 95 / 20 30 20 10 Albuquerque Foothills........... 69 95 69 95 / 10 20 10 10 Albuquerque Heights............. 71 97 71 97 / 10 10 5 5 Albuquerque Valley.............. 65 99 65 100 / 10 10 5 5 Albuquerque West Mesa........... 70 97 69 99 / 10 10 10 5 Belen........................... 68 99 69 99 / 10 10 5 5 Bernalillo...................... 66 99 67 101 / 20 20 10 10 Bosque Farms.................... 63 97 63 98 / 10 10 5 5 Corrales........................ 68 99 68 100 / 20 20 10 5 Los Lunas....................... 65 98 65 98 / 10 10 5 5 Placitas........................ 65 96 66 97 / 20 20 10 10 Rio Rancho...................... 69 97 70 99 / 20 20 10 5 Socorro......................... 67 99 68 100 / 10 5 5 5 Sandia Park/Cedar Crest......... 58 89 61 90 / 10 20 10 10 Tijeras......................... 64 92 64 93 / 10 20 10 10 Edgewood........................ 60 91 61 93 / 10 20 10 10 Moriarty/Estancia............... 56 92 56 93 / 10 20 10 10 Clines Corners.................. 60 89 61 91 / 10 20 10 10 Mountainair..................... 61 92 61 92 / 10 10 5 10 Gran Quivira.................... 61 93 61 93 / 10 10 5 10 Carrizozo....................... 66 96 66 96 / 5 10 0 5 Ruidoso......................... 57 87 58 88 / 0 10 0 10 Capulin......................... 59 86 59 91 / 40 50 20 10 Raton........................... 59 91 59 95 / 40 60 20 20 Springer........................ 61 92 60 96 / 30 60 30 20 Las Vegas....................... 58 86 58 91 / 20 50 20 10 Clayton......................... 67 94 66 99 / 20 30 20 0 Roy............................. 64 90 63 95 / 20 50 30 5 Conchas......................... 69 98 68 102 / 10 30 20 0 Santa Rosa...................... 67 96 67 100 / 10 20 20 5 Tucumcari....................... 70 100 71 105 / 5 20 20 0 Clovis.......................... 67 98 69 100 / 0 20 20 0 Portales........................ 68 99 70 100 / 0 20 20 0 Fort Sumner..................... 70 100 71 102 / 0 20 20 0 Roswell......................... 71 101 72 104 / 0 5 5 0 Picacho......................... 65 93 66 95 / 0 5 0 5 Elk............................. 61 89 63 92 / 0 10 0 5 && .ABQ WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM MDT this evening for the following zones... NMZ234. && 52/12
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 6:42 PM MDT | Areal Flood Advisory | ABQ | Catron | 2 hr |
| Jul 15, 7:05 PM MDT | Special Weather Statement | ABQ | Cibola | 25 min |
| Jul 16, 1:34 PM MDT | Flash Flood Warning | ABQ | Sandoval | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.